Article Text

PDF
Acute retinal pigment epitheliitis associated with intravenous bisphosphonate
  1. J S Gilhotra1,
  2. A K Gilhotra1,
  3. I M Holdaway2,
  4. M L Donaldson3
  1. 1University of Auckland, Faculty of Medical and Health Sciences, Department of Ophthalmology, Auckland, New Zealand
  2. 2Dept of Endocrinology, Greenlane Clinical Centre, Auckland, New Zealand
  3. 3University of Auckland, Faculty of Medical and Health Sciences, Department of Ophthalmology, Auckland, New Zealand
  1. Correspondence to: J S Gilhotra Department of Ophthalmology, University of Auckland, Private Bag 92019, Auckland, New Zealand; jsgilhotra{at}gmail.com

Statistics from Altmetric.com

Zoledronate is a newer bisphosphonate, primarily used for the treatment of tumour induced hypercalcaemia and skeletal related events in advanced bone malignancy. Bisphosphonates have been associated with a number of ocular side effects including conjunctivitis, episcleritis, scleritis, uveitis, and visual blurring.1 We report a case of acute retinal pigment epitheliitis following the use of intravenous zoledronate. To our knowledge bisphosphonates have not previously been associated with acute retinal pigment epitheliitis and could find no reference to it in computerised search utilising Medline and Pubmed.

Case report

A 47 year old glazier noted visual blurring and metamorphopsia within a day following intravenous infusion of zoledronate. One month after the infusion and onset of symptoms, his best corrected visual acuity was 6/5 in each eye. There was no vitritis or anterior uveitis. Fundus examination showed subtle clumps of hyperpigmentation surrounded by a paler halo of …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.